Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 232, NWS Norman, OK

May 5, 2000Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 5, 2000, 2:39 PM CDT for Pontotoc County, Oklahoma. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 5, 2000, 2:39 PM CDT (19:39 UTC)
Expired
May 5, 2000, 3:15 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pontotoc County, OK

The radar

The Norman radar (KTLX), 80 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 2:50 PM CDTHail 0.88Byng, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 051940
SVROKC
OKC123-052015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
239 PM CDT FRI MAY 5 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 315 PM CDT

* AT 239 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5   
MILES WEST OF BYNG...MOVING EAST AT 20 TO 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ADA...ALLEN...BYNG AND FRANCIS

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3489 9687 3468 9679 3473 9643 3488 9642

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:46 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 5, 9:46 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
946 AM CDT FRI MAY 5 2000

MODERATE WARM ADVECTION FROM SOUTHWEST TEXAS INTO NORTHWEST TEXAS
CONTINUES TO SUSTAIN STORMS. THETA-E ADVECTION FORECAST BY THE RUC
INTO THIS SAME AREA TODAY MAY KEEP WIDELY SCATTERED SHOWERS AND
STORMS FROM ENDING AT ALL TODAY. FORECAST WILL BE ADJUSTED TO
REFLECT THIS TIMING.

VISIBILITIES HAVE INCREASED IN MANY AREAS TO ABOVE DENSE FOG
CRITERIA, SO THE ADVISORY WILL EXPIRE AS PLANNED AT 10 AM. HOWEVER,
IT WILL BE A SLOW TRANSITION TO SOME SUN OVER CENTRAL AND WESTERN OK
AS THE BOUNDARY LAYER IS VERY MOIST AND WINDS ARE VERY LIGHT.
SOUTHEAST OKLAHOMA IS STILL NOT EXPECTED TO SEE SUN TODAY AS A LARGE
CLOUD MASS AROUND THE WEST SIDE OF THE UPPER LOW WILL REMAIN OVER
THAT AREA TODAY.

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 5, 11:39 AM CDT, 3 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1139 AM CDT FRI MAY 05 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    LONE GROVE	               OK   1.25 INCH HAIL
05/05/00   CARTER                           VIA COUNTY EMS

DW
Local storm report, May 5, 11:46 AM CDT, 2 hours 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CDT FRI MAY 05 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1144 AM    1N LONE GROVE             OK   1.75 INCH HAIL
05/05/00   CARTER                         GOLF BALL SIZE
                                          VIA HAM RADIO

DW
Local storm report, May 5, 11:51 AM CDT, 2 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1151 AM CDT FRI MAY 05 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    2_NE LONE GROVE            OK   1.00 INCH HAIL
05/05/00   CARTER                          QUARTER SIZE
                                           VIA COUNTY EMS

DW
Special weather statement, May 5, 12:30 PM CDT, 2 hours 9 minutes before
OKZ004>048-050>052-TXZ083>090-031900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT THU MAY 5 2000

THE THUNDERSTORM OUTLOOK CALLS FOR A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS WESTERN NORTH
TEXAS AND MUCH OF THE SOUTHERN THIRD OF OKLAHOMA. THE RISK AREA IS
SOUTH OF A LINE FROM VERNON TO LAWTON TO ADA.

DISCUSSION...ONGOING OCCASIONAL SEVERE IN SOUTH CENTRAL OKLAHOMA HAS
BEEN FORMING NORTHEAST OF A FRONT ABOVE THE SURFACE OVER NORTH
TEXAS. INCREASING MOISTURE IN THE BOUNDARY LAYER THROUGH THE DAY AND
THE PERSISTENCE OF THE TEMPERATURE GRADIENT ABOVE THE SURFACE WILL SHOULD
ALLOW MORE STORMS TO FORM THROUGH THE AFTERNOON IN THE RELATIVELY
COOL SURFACE AIRMASS NEAR THE RED RIVER.

TONIGHT THIS FRONT ALOFT WILL MOVE SLOWLY NORTHEAST ALONG WITH
INCREASING BOUNDARY LAYER MOISTURE. ADDITIONALLY A MODERATE
LOW-LEVEL JET WILL SET UP ACROSS NORTH TEXAS AND SOUTHWEST OKLAHOMA
WHICH WILL PROVIDE INCREASED WIND SHEAR FAVORABLE FOR SEVERE STORMS.
AREAS OF SOUTHERN OKLAHOMA FARTHER AWAY FROM THE RED RIVER WILL HAVE
AN INCREASING CHANCE OF SEVERE STORMS TONIGHT.

INCREASING TEMPERATURES IN THE MID-LEVELS OF THE ATMOSPHERE ARE
EXPECTED TO MOVE INTO PART OF WESTERN NORTH TEXAS AND AND SOUTHWEST
OKLAHOMA LATE TONIGHT DIMINISHING THE POSSIBILITY OF SEVERE STORMS
THERE.

EMERGENCY MANAGERS IN THE OUTLOOK AREA SHOULD PREPARE FOR POSSIBLE E
SEVERE WEATHER ACTIVATION THIS AFTERNOON THROUGH TONIGHT.

WR
Local storm report, May 5, 1:58 PM CDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CDT FRI MAY 05 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0152 PM    5W ADA                    OK   1.75 INCH HAIL
05/05/00   PONTOTOC                       PICKETT REPORTED
                                          BY PUBLIC

DW
Local storm report, May 5, 2:11 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
211 PM CDT FRI MAY 05 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    8N CENTRAHOMA             OK   1.25 INCH HAIL
05/05/00   COAL                           HALF DOLLAR HAIL
                                          REPORTED BY SPOTTER

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 10:34 AM CDTSevere Thunderstorm WarningOUNCotton41 min
May 5, 10:55 AM CDTSevere Thunderstorm WarningOUNJefferson50 min
May 5, 11:28 AM CDTSevere Thunderstorm WarningOUNCarter47 min
May 5, 1:45 PM CDTSevere Thunderstorm WarningOUNPontotoc45 min
May 5, 2:03 PM CDTSevere Thunderstorm WarningOUNCoal42 min
May 5, 2:21 PM CDTSevere Thunderstorm WarningOUNAtoka24 min
May 5, 2:44 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal46 min
May 5, 3:11 PM CDTSevere Thunderstorm WarningOUNSeminole49 min
May 5, 4:23 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.